New Mexico, 2025

Flash Flooding in New Mexico, July 31, 2025

July 31, 2025 · NWS EPZ · 4 events in 2 counties and zones

An weak upper trough was moving through the region while deep monsoonal moisture remained over New Mexico. Numerous storms over the area brought heavy rain and flash flooding to parts of Dona Ana county and around the Salt Burn scar.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An weak upper trough was moving through the region while deep monsoonal moisture remained over New Mexico. Numerous storms over the area brought heavy rain and flash flooding to parts of Dona Ana county and around the Salt Burn scar.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 31, 10:56 AM MST, 1 hour 34 minutes earlier. Its key messages:

  • Updated at 1156 AM MDT Thu Jul 31 2025
  • Decreasing moisture will lead to lower coverage and low flash flood potential through the weekend. Isolated thunderstorms each day but mainly over the mountains.
  • Temperatures will gradually warm through this same period with lowland high temperatures into the triple digits Saturday and beyond.
Area forecast discussion, Jul 31, 10:56 AM MST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1156 AM MDT Thu Jul 31 2025

...New DISCUSSION, AVIATION, FIRE WEATHER...

.KEY MESSAGES...
Updated at 1156 AM MDT Thu Jul 31 2025

-  Decreasing moisture will lead to lower coverage and low flash
   flood potential through the weekend. Isolated thunderstorms
   each day but mainly over the mountains.

-  Temperatures will gradually warm through this same period with
   lowland high temperatures into the triple digits Saturday and
   beyond.

&&

.DISCUSSION...
Issued at 1156 AM MDT Thu Jul 31 2025

At upper levels, mid-latitude flow is trying to sneak in with
drier southwest flow. At mid and upper levels, NA monsoon high is
gradually repositioning over Arizona and New Mexico over the next
2-3 days. This will slowly transition us from the wet pattern of
the recent past, to a drier, hotter pattern.

In the short term, what's left of the moisture plume persists over
most of the CWA this morning. PWs range from 1.2 inches west to
1.0 inches or lower east. A weak disturbance aloft along the back
edge of the moisture plume has kept a few thunderstorms going over
eastern Grant and western Sierra Counties this morning. These
should end next couple of hours--same time as the new convection
starts forming over the mountain zones. Today looks to be the last
day where the entire CWA has at least a slight chance of rain.
High-res models do show some favor for higher POPs over the
mountains and west of the RG Valley with slightly higher PWs and
instability. PWs still running a bit above so some heavy
rain/flood potential continue today. HRRR shows outflow coming out
of the Tularosa Basin around 00-02Z so this could help the eastern
lowlands produce a few storms. HRRR also shows Gila storm outflow
reaching the Lordsburg Playa area with 35 mph gusts, but not until
around 04-06Z. Will have to watch for more blowing dust in that
area.

Friday and Saturday...continue decreasing storm coverage and
attendant flood potential. Slightly higher instability/moisture
exist over the mountains and west of Deming favor those areas with
isolated storms, while POPs begin phasing out other areas.
Temperatures will start to warm above normal, and lowlands by
Saturday will start to see some triple digits.

Sunday through Wednesday...mid/upper level NA monsoon high is in
place over Arizona and New Mexico. 500mb temps warm a bit helping
to cap the atmosphere at mid-levels, so only chance of rain
likely limited to the mountain zones, and during daylight hours.
Main tropical moisture remains south and west of the high center,
well out of our forecast area. Temperatures will be the main
story, as most of the lowlands into triple digits. Latest NBM high
temps show some of the lowlands just shy or at Heat Advisory
criteria Sunday through Wednesday, but 75th and 90th percentiles
push those areas into the Advisory criteria--those areas mainly
being Luna, Dona Ana, srn Otero, and El Paso Counties along with
the lower valley of Hudspeth County.

&&

.AVIATION...
(18Z TAFS)
Issued at 1156 AM MDT Thu Jul 31 2025

VFR conditions expected through the period with SCT100 SCT250.
Scattered BKN060CB -TSRA developing over the east slopes of the
Sacramento Mtns. Storms will also form over the Gila/Black Range
but around 20Z as current cloud cover will inhibit convection.
Rest of lowlands will see isolated, disorganized thunderstorms
beginning around 21Z. Some models show more organized storms
moving out of the Gila/Black Range and into Sierra, Luna, and Dona
Ana Counties. This could impact KTCS, KDMN, and KLRU TAFs after
03Z. Thunderstorms could produce pea-size hail and wind gusts of
30-40 knots.

&&

.FIRE WEATHER...
Issued at 1156 AM MDT Thu Jul 31 2025

Low fire weather concerns through Saturday. Thunderstorm coverage
becoming less through this time, mainly over the mountains and
Deming west. Still some flood potential for the burn scars this
afternoon/tonight, but this threat should also decrease through
Saturday. Sunday and beyond will see much warmer temperatures and
just a slight chance of daytime mountain thunderstorms.
Temperatures will climb to well above normal. Lowland min
humidities will fall back to near critical levels, while the
mountains remain above. Fortunately no significant non-
thunderstorm winds are expected with the lowered humidity.

Min RH: Lowlands 20-28% through Saturday, decreasing 10-17% Sunday
through Tuesday. Gila/Black Range Mtns...25-40% through Saturday,
decreasing to 15-25% Sunday through Tuesday. Sacramento
Mtns...45-55% through Saturday, decreasing to 20-30% Sunday
through Tuesday. Vent rates poor-fair through Saturday, then
good-very good Sunday through Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  74  97  75  99 /  20  10   0   0
Sierra Blanca            67  92  67  94 /  10  10   0  10
Las Cruces               68  94  69  96 /  30  10  10   0
Alamogordo               68  93  69  95 /  30  20  10  10
Cloudcroft               50  71  50  73 /  30  40  10  20
Truth or Consequences    67  92  69  94 /  50  30  20  10
Silver City              61  87  63  89 /  60  60  30  20
Deming                   68  96  69  99 /  40  10  20   0
Lordsburg                68  95  69  97 /  60  30  30  10
West El Paso Metro       73  95  74  97 /  20  10  10   0
Dell City                71  94  70  97 /  10  10   0   0
Fort Hancock             74  97  74  99 /  10  10   0  10
Loma Linda               68  89  68  91 /  20  10   0   0
Fabens                   73  96  73  98 /  20  10   0   0
Santa Teresa             71  95  71  96 /  20  10  10   0
White Sands HQ           71  95  73  97 /  30  10  10   0
Jornada Range            68  93  69  95 /  30  10  10  10
Hatch                    68  95  70  97 /  40  20  20  10
Columbus                 71  96  71  98 /  40  10  10   0
Orogrande                69  92  69  94 /  20  20   0  10
Mayhill                  55  80  56  84 /  30  40  10  20
Mescalero                54  82  55  84 /  30  50  10  20
Timberon                 55  79  55  81 /  20  30  10  10
Winston                  56  84  58  86 /  60  50  20  30
Hillsboro                63  92  65  94 /  60  40  20  10
Spaceport                66  92  67  94 /  40  20  10  10
Lake Roberts             57  87  58  89 /  70  70  30  30
Hurley                   63  89  65  92 /  50  40  20  10
Cliff                    64  95  66  97 /  50  60  30  20
Mule Creek               61  91  64  94 /  50  50  20  10
Faywood                  64  88  66  91 /  60  40  20  10
Animas                   67  95  68  97 /  60  20  30  10
Hachita                  66  93  67  95 /  60  20  20  10
Antelope Wells           66  94  68  95 /  60  30  30  10
Cloverdale               66  90  67  91 /  60  40  40  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

FORECASTER...17-Hefner

In the hours before

Special weather statement, Jul 31, 11:03 AM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service El Paso TX
1203 PM MDT Thu Jul 31 2025

NMZ415-416-311930-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
1203 PM MDT Thu Jul 31 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL OTERO COUNTY
THROUGH 130 PM MDT...

At 1201 PM MDT, Doppler radar was tracking several strong
thunderstorms over the east slopes of the Sacramento Mountains from
about Silver Lake south to Sacramento. Storms are nearly stationary.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sacramento, Mayhill, Silver Lake, Weed, Elk Silver, Sixteen Springs,
Hay Canyon, Cox Canyon, Dry Canyon, James Canyon, Avis, Upper Dry
Burnt Canyon, Lower Dry Burnt Canyon, Lower Sixteen Springs Canyon,
Elk Canyon, McDonald Flats, Bell Canyon, and Miller Flats.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3296 10532 3296 10535 3265 10535 3269 10569
      3314 10568 3317 10532
TIME...MOT...LOC 1801Z 240DEG 49KT 3298 10547

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DH

The radar

The Holloman AFB radar (KHDX), 49 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Otero

When
July 31, 12:30 PM MST to 1:30 PM MST
Where
Otero County, 7.67 mi NW of White Tail to 7.49 mi NW of White Tail
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
33.283, -105.659

The Mescalero Emergency Manager reported heavy flows coming out of Bear Canyon towards US 70 due to heavy rain on the Salt Burn scar.

Flash Flood, Dona Ana

When
July 31, 8:30 PM MST to 9:30 PM MST
Where
Dona Ana County, 0.14 mi N of La Union to 0.79 mi S of La Union
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.952, -106.670

The Dona Ana Emergency Manager reported fast flowing water at Mercantil and Sentenario Streets as well as just south of this point at Conejo Street.

Flash Flood, Dona Ana

When
July 31, 8:45 PM MST to 9:45 PM MST
Where
Dona Ana County, 1.37 mi W of Rincon to 1.07 mi NNE of Angostura
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.673, -107.093

The Dona Ana Office of Emergency Management reported flooding in Rincon.

Flash Flood, Dona Ana

When
July 31, 9:16 PM MST to 10:00 PM MST
Where
Dona Ana County, 4.46 mi ENE of University Park to 5.09 mi ENE of University Park
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.308, -106.661

A water rescue was reported at Dripping Springs Road and Camino Bonito.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2025Every state in 2025This day in weather historyWarnings in New Mexico, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1285838, 1285833, 1285836, 1285837.